Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 68, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 8, 2009, 5:29 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 8, 2009, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:45 PM CDT | HAIL 0.88 | Tuscola, IL | EAT SIDE OF TUSCOLA |
| Jun 8, 5:45 PM CDT | HAIL 1 | Tuscola, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 082229 SVRILX ILC019-041-082330- /O.NEW.KILX.SV.W.0068.090608T2229Z-090608T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 529 PM CDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 630 PM CDT. * AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF TUSCOLA...AND WAS MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... TUSCOLA... CAMARGO... VILLA GROVE... NEWMAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4001 8803 3972 8797 3970 8841 3983 8844 TIME...MOT...LOC 2229Z 255DEG 17KT 3978 8838 $$ AUTEN
2 follow-up statements
000 WWUS53 KILX 082246 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 546 PM CDT MON JUN 8 2009 ILC019-041-082330- /O.CON.KILX.SV.W.0068.000000T0000Z-090608T2330Z/ DOUGLAS IL-CHAMPAIGN IL- 546 PM CDT MON JUN 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHERN CHAMPAIGN AND EASTERN DOUGLAS COUNTIES... AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TUSCOLA...MOVING EAST AT 20 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... CAMARGO...VILLA GROVE...MURDOCK...LONGVIEW AND NEWMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3971 8829 3989 8830 4001 8803 3972 8797 TIME...MOT...LOC 2246Z 255DEG 17KT 3980 8828 $$ AUTEN
000 WWUS53 KILX 082326 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 626 PM CDT MON JUN 8 2009 ILC019-041-082337- /O.EXP.KILX.SV.W.0068.000000T0000Z-090608T2330Z/ DOUGLAS IL-CHAMPAIGN IL- 626 PM CDT MON JUN 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMPAIGN AND EASTERN DOUGLAS COUNTIES EXPIRES AT 630 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 3971 8829 3989 8830 4001 8803 3972 8797 TIME...MOT...LOC 2327Z 255DEG 17KT 3985 8804 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:52 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 8, 2:52 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 252 PM CDT MON JUN 8 2009 .DISCUSSION... ISSUED 252 PM CDT MON JUN 8 2009 MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES TONIGHT AND AGAIN TUE NIGHT THROUGH THURSDAY. EXTENDED PERIOD CONCERNS ARE WITH PCPN FOR LATE IN THE WEEKEND AND FIRST PART OF NEXT WEEK. MODELS IN RELATIVELY GOOD AGREEMENT IN THE OVERALL UPPER LVL PATTERN THROUGH THE PERIOD. HOWEVER...THERE SEEMS TO BE SOME DIFFERENCES ON THE SFC DURING PART OF THE SHORT TERM PERIOD...AND ALSO DURING PART OF THE EXTENDED PERIOD. IN THE SHORT TERM I BELIEVE THE MODELS AGREE WITH THE FRONT DROPPING THROUGH THE AREA TONIGHT BUT THEN SHOOTING BACK NORTH FOR TUE NIGHT THROUGH WED NIGHT. SO TOOK A BLEND OF THE MODELS FOR THE SHORT TERM PERIOD. THE EXTENDED MODELS DO A FAIRLY GOOD JOB THROUGH ABOUT SAT BUT THEN DIFFER CONSIDERABLY FOR SUNDAY AND MONDAY. SO A BLEND LOOKS GOOD FOR DAYS 4 AND 5...BUT TRIED TO TAKE A COMPROMISE FOR DAYS 6 AND 7. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY...COLD FRONT IS STILL JUST WEST OF THE CWA AND WILL BE MOVING THROUGH THE AREA THIS EVENING AND OUT OF THE CWA BY MIDNIGHT. CONVECTION HAS DEVELOPED IN NORTHERN IL THIS AFTERNOON NEAR THE WARM FRONT WITH NOTHING SO FAR HAVING DEVELOPED IN WEST CENTRAL IL. BELIEVE CLOUD COVER AND PCPN OVER THE REGION EARLIER TODAY COULD BE CAPPING OUR ENVIRONMENT AND MAY LIMIT ANY CONVECTION WE MAY GET. SFC BASED CAPE STILL CLOSE TO 2000 J/KG WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. SO SUFFICIENT INSTABILITY AND MOISTURE IN THE AREA. JUST STILL WAITING FOR THE FRONT TO PROVIDE THE NEEDED LIFT. SO WILL KEEP MENTION OF THUNDERSTORMS IN THE FORECAST FOR TONIGHT THROUGH MIDNIGHT. THEN AREA SHOULD SEE DRY WEATHER FOR OVERNIGHT AND TUESDAY AS THE FRONT GETS PUSHED SOUTH OF THE STATE FOR ABOUT 36-48HRS. THEN THE FRONT LIFTS BACK NORTH INTO THE AREA FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND THUNDERSTORMS THROUGH ANOTHER 36HRS PERIOD THIS WEEK. BEST INSTABILITY...MOISTURE AND FORCING WILL BE ALONG AND JUST SOUTH OF THE FRONT...BUT OVERNIGHT CONVECTION WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT THROUGH THE PERIOD AS THE LOW LEVEL JET SETS UP EACH NIGHT. THIS FRONT WILL FINALLY DROP WELL SOUTH OF THE AREA LATER ON THUR AND FOR THUR NIGHT...SO DRY WEATHER CAN BE EXPECTED ACROSS MOST OF THE AREA THURSDAY AND ALL THE AREA FOR THURSDAY NIGHT. TEMPS WILL REMAIN ON THE COOL SIDE DUE TO PCPN...CLOUD COVER AND THE CWA BEING NORTH OF ANY FRONTAL SYSTEM DURING THE PERIOD. LONG TERM...FRIDAY THROUGH MONDAY DRY WEATHER WILL CONTINUE THROUGH SATURDAY AS THE FRONT REMAINS JUST SOUTH OF THE AREA AND HIGH PRSS DOMINATES WITH DRY EASTERLY FLOW. THEN THE WESTERN PORTION OF THE FRONT WILL BEGIN TO LIFT TO THE NORTHEAST TOWARD MO AND BRING AN OVER-RUNNING/OVERNIGHT CONVECTION TYPE SETUP TO THE MIDWEST. THIS WILL PRODUCE AT LEAST CHC POPS IN THE CWA FOR SAT NIGHT AND SUNDAY. A LOW PRSS AREA IS FORECAST TO DEVELOP ON THE FRONT AND MOVE CLOSE TO THE AREA. MODELS DIFFER ON WHERE THIS LOW (OF IF THERE WILL BE ONE) WILL BE FOR LATE IN THE PERIOD...BUT BELIEVE CHC POPS REMAIN WARRANTED FOR SUNDAY NIGHT AND MONDAY. CWA REMAINS ON THE NORTH SIDE OF THE FRONT...PLUS CONTINUE PARTLY TO MOSTLY CLOUDY SKIES...SO TEMPS SHOULD BE SLIGHTLY COOLER THAN NORMAL FOR MIDDLE JUNE. AUTEN && .AVIATION... ISSUED 1200 PM CDT MON JUN 8 2009 SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE MVFR CEILINGS AND VSBYS WILL OCCUR AT TIMES FROM THE IL RIVER EAST ALONG AND AHEAD OF A COLD FRONT. BEST CHANCES OF THUNDERSTORMS FROM 18Z- 00Z. NOON SURFACE MAP SHOWS 1005 MB LOW PRESSURE JUST NORTH OF DUBUQUE WITH ITS COLD FRONT EXTENDING SW APPROACHING THE IA/IL BORDER INTO CENTRAL MO/OK. LOW PRESSURE TO MOVE NE INTO CENTRAL LOWER MI BY 03Z/10 PM WHILE PULLING THE COLD FRONT EAST OF I-55 AND APPROACHING I-57/CMI. SHOWERS AND THUNDERSTORMS WILL THEN PASS SE OF DEC/CMI BY MIDNIGHT AS COLD FRONT PRESSES INTO SE IL. MVFR CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT WITH THESE CLOUDS SCATTERING OUT FROM NW TO SE LATE TONIGHT AND EARLY TUE MORNING. BREEZY SSW WINDS THIS AFTERNOON WITH GUSTS NEAR 25 KTS AT TIMES TO DIMINISH TO NEAR 10 KTS THIS EVENING AND TURN NW AND BE NORTH LESS THAN 10 KTS TUE MORNING AS WEAK HIGH PRESSURE 1017 MB OVER THE HIGH PLAINS SETTLES INTO THE MIDWEST AND IL BY 18Z/1 PM TUE. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 8, 2:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 231 PM CDT MON JUN 8 2009 ILZ027>031-036>038-040>043-047>053-091215- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 231 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON INTO EARLY THIS EVENING ALONG AS A COLD FRONT MOVES EAST TOWARD I-55 BY EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS...MAINLY EAST OF THE ILLINOIS RIVER. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH THUNDERSTORMS. FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM THIS AFTERNOON. ILZ044>046-054>057-061>063-066>068-071>073-091215- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 231 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN ILLINOIS LATER THIS AFTERNOON AND INTO MID EVENING AS A COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 9 PM TODAY. HUETTL
In the hours before
Special weather statement, Jun 8, 5:04 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 504 PM CDT MON JUN 8 2009 ILZ044-045-054-055-057-082300- CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT- 504 PM CDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN MOULTRIE... SOUTHEASTERN PIATT...SOUTHERN CHAMPAIGN AND WESTERN EDGAR COUNTIES UNTIL 600 PM CDT... AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ARTHUR...OR 11 MILES WEST OF TUSCOLA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD... ARCOLA... TUSCOLA... PESOTUM... CAMARGO... VILLA GROVE... OTHER LOCATIONS AFFECTED INCLUDE...CADWELL...CHESTERVILLE... GARRETT...BOURBON...MURDOCK AND LONGVIEW. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4005 8806 3975 8791 3965 8853 3978 8859 TIME...MOT...LOC 2205Z 251DEG 17KT 3975 8847 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:04 PM CDT | Special Weather Statement | ILX | Douglas | 56 min |
| Jun 8, 6:29 PM CDT | Special Weather Statement | ILX | Edgar | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.